Texas, 2021Flash Flooding and Flooding in Texas, May 31, 2021
May 31, 2021 · NWS SJT · 9 events in 5 counties and zones
A slow moving cold front interacted with a very warm and moist airmass across the region and produced very heavy rainfall mainly along and north of I20. About 2 to 4 inches fell mainly along and north of a line from Sterling City to Brownwood and flooded several roads across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front interacted with a very warm and moist airmass across the region and produced very heavy rainfall mainly along and north of I20. About 2 to 4 inches fell mainly along and north of a line from Sterling City to Brownwood and flooded several roads across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 5:32 AM CST, 4 hours 58 minutes earlier.
Area forecast discussion, May 31, 5:32 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 AM CDT Mon May 31 2021
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 208 AM CDT Mon May 31 2021
A line of thunderstorms located just off to the west and
northwest of the Big Country at 2 AM CDT will continue moving in
over the next couple of hours. In fact, periods of heavy rain are
certainly a concern as this line moves into the Big Country. Additional
rounds of thunderstorm activity may cause lingering issues with
flooding across areas included in the Flood Watch through
tomorrow morning. As a result, the Flood Watch has been extended
into Tuesday morning.
As we watch this activity move through the area, we may see an
isolated severe thunderstorm as well. The main hazards with these
will be damaging winds and to a lesser degree large hail. In fact,
this could affect areas to the south of the Flood Watch as it
expands and develop further south this afternoon and evening.
This would included the Concho Valley, Heartland, and the
Interstate 10 corridor.
&&
.LONG TERM...
(Tuesday through next Sunday)
Issued at 115 AM CDT Mon May 31 2021
An active weather pattern will continue through the rest of the
week, with a chance for showers and thunderstorms each day,
mainly during the afternoon and evening. The main concern for
these thunderstorms will be heavy rainfall, and the potential for
flooding.
During the day Tuesday, we may see a relative lull in
thunderstorm activity after Monday night's storms move through the
area. However, the activity from Monday night is expected to lay
down a boundary somewhere in the area, and GFS/ECMWF both indicate
that this boundary should be somewhere in the southern half of our
CWA. With that in mind, showers and thunderstorms will be possible
for mainly the southern half of the area Tuesday night into
Wednesday.
From Wednesday night into Thursday, the axis of the main trough
moving through the central U. S. will move to the east. However,
we will remain under weak upper level troughing. This weak
troughing, along with ample moisture in the low levels will allow
for scattered afternoon and evening thunderstorms each day into
the weekend. Exact timing and placement of this activity will
depend on boundaries left behind by the previous day's convection,
so keeping a generic chance in for most of the area through
Saturday will be needed, although chances will slowly decrease
from the second half of the week through the weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Mon May 31 2021
Isolated showers will remain an ongoing issue through much of the
TAF period. However, the main line of thunderstorms will continue
moving through the Big Country over the next few hours. For the
KJCT, KSOA, and KBBD terminals, expect a later arrival time as
another line of thunderstorms may develop later today. Otherwise,
MVFR to IFR conditions will be present at times. Reduced
visibility, gusty and erratic winds, and heavy rainfall are
possible as this main line of thunderstorms moves through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 78 64 76 61 / 80 80 30 40
San Angelo 80 65 79 62 / 50 70 30 60
Junction 83 67 82 64 / 30 50 60 60
Brownwood 80 66 79 62 / 50 70 50 50
Sweetwater 76 62 74 60 / 80 80 20 40
Ozona 78 66 78 64 / 30 60 50 60
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for Callahan-Coke-Fisher-
Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-Throckmorton.
&&
SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 31, 5:39 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
639 AM CDT Mon May 31 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
639 AM CDT Mon May 31 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Another round of thunderstorms is possible later today. This may
lead to localized flooding from heavy rain. In addition, an
isolated strong to severe thunderstorm may produce damaging winds
or large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The unsettled pattern continues through the end of the week with
chances for rain and thunderstorms. This will continue the threat
of localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 31, 4:45 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
545 AM CDT Mon May 31 2021
TXZ054-114-127-128-311130-
Shackelford TX-Callahan TX-Nolan TX-Taylor TX-
545 AM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...NOLAN...SOUTHEASTERN
SHACKELFORD AND TAYLOR COUNTIES UNTIL 630 AM CDT...
At 544 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from northeastern Shackelford County, to
northeastern Nolan County, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Abilene, Clyde, Albany, Baird, Wylie, Nolan, Merkel, Tye, Tuscola,
Buffalo Gap, Trent, Moran, Putnam, Maryneal, Dudley, Ibex, Rowden,
Caps, Dyess Afb and Atwell.
LAT...LON 3252 9909 3251 9911 3222 9912 3210 10066
3227 10064 3232 10047 3251 10031 3253 10022
3252 9961 3264 9961 3274 9931 3295 9912
3295 9910
TIME...MOT...LOC 1044Z 270DEG 30KT 3263 9923
snFlash Flood, Fisher
- When
- May 31, 10:30 AM CST to 12:45 PM CST
- Where
- Fisher County, 1.88 mi WSW of Roby to 1.8 mi ENE of Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.740, -100.410
Fisher County Sheriff's Office reported flowing water over U.S. Highway 180 just west of Roby.
Flash Flood, Fisher
- When
- May 31, 11:19 AM CST to 12:45 PM CST
- Where
- Fisher County, 2.15 mi ESE of Rotan to 2.19 mi ESE of Rotan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.835, -100.438
Fisher County Sheriff's Office reported water flowing over the road on State Highway 70 just north of the Fisher County Hospital.
Flash Flood, Fisher
- When
- May 31, 11:23 AM CST to 12:45 PM CST
- Where
- Fisher County, 3.22 mi WSW of Palava to 3.34 mi WSW of Palava
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.560, -100.380
Fisher County Sheriff's Office reported water flowing over the road on State Highway 70 about 6 miles north of Sweetwater.
Flood, Taylor
- When
- May 31, 12:19 PM CST to 2:15 PM CST
- Where
- Taylor County, 2.82 mi NNW of Wylie to 2.65 mi NNW of Wylie
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.420, -99.780
There was at least a couple of inches of standing water on the road near the intersection of South Clack Street and Nonesuch Road.
Flood, Callahan
- When
- May 31, 1:17 PM CST to 3:30 PM CST
- Where
- Callahan County, 1.73 mi NNW of Baird to 3.37 mi SW of Baird
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.423, -99.410
Law enforcement officials reported multiple low water crossings with flowing water in Baird, and people were trapped in their vehicles.
Flood, Shackelford
- When
- May 31, 2:00 PM CST
- Where
- Shackelford County, Albany to 1.47 mi WSW of Albany
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.730, -99.300
Texas Department of Transportation reported water over the roadway on southbound U.S. Highway 180.
Flood, Shackelford
- When
- May 31, 2:05 PM CST
- Where
- Shackelford County, 5.03 mi NW of Albany to 1.49 mi NW of Albany
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.780, -99.363
Texas Department of Transportation reported water over the roadway along many points on FM 1084 just outside of Albany.
Flood, Fisher
- When
- May 31, 7:00 PM CST
- Where
- Fisher County, 0.58 mi W of Mc Caulley to 0.52 mi NNE of Sylvester
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -100.210
FM 57 was closed due to flooding.
Flood, Jones
- When
- May 31, 7:00 PM CST
- Where
- Jones County, 0.69 mi N of Hamlin to 1.28 mi N of Tuxedo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.890, -100.130
There was water in homes and street flooding was reported in Hamlin. Also FM 1661, FM 126 and FM 57 were closed in Jones County due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, May 31, 20211 death · 1 event
- Tornadoes and Flash Flooding in New Mexico, May 31, 2021$1.3 million · EF0 · 8 events
- Tornadoes and Flash Flooding in Texas, May 31, 2021$122,000 · 2 in hail · 15 events
- Flash Flooding and Flooding in Texas, May 31, 2021$126,000 · 50 kt wind · 10 events
- Heat in California, May 31, 202111 events
- Hail in Wisconsin, May 31, 20211 in hail · 7 events
- Hail in Michigan, May 31, 2021$5,000 · 1.25 in hail · 4 events
- Marine Thunderstorm Winds in Lake Michigan, May 31, 20214 events
- Hail in Wisconsin, May 31, 20211.25 in hail · 3 events
- Hail in Colorado, May 31, 20211 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 31, 20211 event
- Hail in Minnesota, May 31, 20210.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957282, 957283, 957284, 957286, 957290, 957291, 957305, 957285, 957308.